Alert archive / Indiana / Special Weather Statements in 2021
Special Weather Statement, NWS Indianapolis, IN
NWS Indianapolis, IN issued this special weather statement at Mar 25, 2021, 9:46 PM EDT for Howard County, Tipton County, Indiana. It was in force for 44 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Mar 25, 2021, 9:46 PM EDT (01:46 UTC)
- Expired
- Mar 25, 2021, 10:30 PM EDT
- In force
- 44 min
- Issued by
- NWS Indianapolis, IN
Counties Howard County, IN, Tipton County, IN
The radar
The Indianapolis radar (KIND), 76 km from the middle of the area, began a volume at 01:50 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Mar 25, 10:23 PM EDT | HAIL 0.25 | Cicero, IN | RELAYED BY EMERGENCY MANAGEMENT. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
The nearest sounding before it
Cncnati-Daytn, OH (KILN), launched 00:00Z, 1.8 hours before the alert went out and 213 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1 J/kg
- Mixed-layer CIN
- -281 J/kg
- Mixed-layer LCL
- 753 m above ground
- 0-6 km bulk shear
- 75 kt
- 0-1 km storm-relative helicity
- 290 m²/s²
- 0-3 km storm-relative helicity
- 340 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
261
WWUS83 KIND 260146
SPSIND
Special Weather Statement
National Weather Service Indianapolis IN
946 PM EDT Thu Mar 25 2021
INZ031-038>040-260230-
Howard IN-Tipton IN-Madison IN-Hamilton IN-
946 PM EDT Thu Mar 25 2021
...NICKEL SIZED HAIL AND 40 MPH WINDS EXPECTED...
At 945 PM EDT, Doppler radar was tracking a strong thunderstorm 7
miles south of Tipton, or 18 miles west of Anderson, moving
northeast at 65 mph. This storm recently produced nickel sized hail
in Noblesville.
Nickel size hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Kokomo, Elwood, Tipton, Windfall, Cicero, Greentown, Arcadia,
Atlanta, Sharpsville, Indian Heights and Morse Reservoir.
LAT...LON 4056 8586 4038 8586 4038 8577 4007 8588
4015 8624 4017 8624 4056 8614
TIME...MOT...LOC 0145Z 203DEG 56KT 4018 8602
$$
AWWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Indianapolis, IN wrote its last area forecast discussion before this special weather statement went out at Mar 25, 7:00 PM EDT, 2 hours 46 minutes earlier.
Area forecast discussion, Mar 25, 7:00 PM EDT, 2 hours 46 minutes before
Area Forecast Discussion National Weather Service Indianapolis IN 700 PM EDT Thu Mar 25 2021 .Mesoscale Update... Issued at 700 PM EDT Thu Mar 25 2021 ...TORNADO WATCH #51 REMAINS IN EFFECT UNTIL MIDNIGHT EDT... Continue to monitor a HIGHLY conditional severe thunderstorm and tornado threat across southern central Indiana. As of 22Z/6PM EDT, surface analysis shows a strengthening 1001 mb surface low rapidly pushing northeastward roughly across far southern Illinois, with a surface warm front stretching from the cyclone center along or just slightly north of the Ohio River. As the low moves northeast, expect to see a rapid and massive increase in effective bulk shear across the watch area to 60-80+KT, along with an attendant massive increase in low level shear (effective SRH values 200-400+ m^2/s^2). As is often the case this time of year, question is how far north the instability corridor manages to push as surface destabilization begins in earnest with the loss of diabatic heating. Latest HRRR soundings in the watch area show good potential for a surface-based convective environment to nudge into the southern forecast area by 02Z. Over the last ~90-120 minutes, incipient but slightly struggling convective development has been ongoing from near/east of the KPAH area south/southwestward along a pre-cold frontal trough. However, development has been more robust in a corridor slightly further east ahead of the trough. The eastern activity appears likely to miss the forecast area to the southeast, with the first area expected to be the source of convective activity in the area later this evening, whether elevated or not. Assuming convection does become or remain surface-based as it pushes rapidly northeast, narrow instability profile of roughly 500 J/KG give or take a couple hundred joules will be sufficient for a solid tornado threat for a few hours after sunset, although in the absence of more robust instability any tornadoes will likely be temporally brief. However, in the context of extreme storm motions as high as 60-70KT, even brief tornadoes may cover quite a bit of ground. && .Forecast Update... Issued at 646 PM EDT Thu Mar 25 2021 Raised PoPs the next couple of hours, mainly over southwestern counties as very fast moving cluster of showers should move in before 00z. More detailed info soon forthcoming in a mesoscale discussion. && .Short Term...(This Afternoon through Friday night) Issued at 233 PM EDT Thu Mar 25 2021 ...SEVERE STORMS POSSIBLE THIS EVENING... ...HIGH WIND EVENT EXPECTED TONIGHT... This Afternoon and Tonight... Initial area of warm advection precipitation currently moving through the area is expected to lift off to the northeast by the late afternoon hours. Little to no surface or elevated instability exists over the area at this time, although short term model data suggest decent elevated instability for this time of year may begin advecting in from the south towards evening, courtesy of steeper mid level lapse rates in the wake of this afternoon's rainfall. Short term models suggest another area of significant lift, associated with the upper low/vorticity lobe and surface cold front/occlusion moving out of the Missouri and Arkansas area, will approach the southwest zones around 260000Z-260100Z. As a result, expecting more widespread showers and thunderstorms to begin developing by that time. Deep layer shear and helicity values continue to look very high ahead of the front this evening, especially over about the southeast two thirds of the forecast area. This coupled with the elevated instability should support rotating storms, both along and ahead of the front, but limited surface based instability may help to keep any circulations elevated. Will have to closely monitor instability trends this evening. The front is expected to pass off to the northeast by 260500Z or so, which should end any convective severe threat. Some wrap around rainfall, associated with the upper low, may move through mainly the northern zones during the early morning hours of Friday, so will keep PoPs a little higher in those areas late tonight. Models continue to suggest near dry adiabatic lapse rates up to about 900mb in the immediate wake of the frontal passage, along with a 50-60 kt low level jet wrapping around the back side of the low. This scenario supports the potential for winds in excess of 50 kts to mix down for a period in the post frontal zone late tonight. Based on above, decided to expand the warning a bit farther west, and especially southeast, where it appears the best momentum transfer may occur, given the expected surface low track. Friday and Friday night... Expecting winds to diminish fairly rapidly Friday morning, as the surface and upper systems move away quickly. Otherwise, this period looks rather quiet, with surface high pressure moving into the local area by Friday afternoon and evening. && .Long Term...(Saturday through Thursday) Issued at 233 PM EDT Thu Mar 25 2021 On Saturday and Saturday Night... The GFS and ECMWF shows a deep trough aloft moving through the Plains states with SW flow in place across Indiana. Good forcing is seen across Indiana ahead of the approaching upper trough axis. Meanwhile at the surface a quick moving area of low pressure is expected to push from Iowa to the Great Lakes...dragging a cold front across Indiana on Saturday night. These features will have ample moisture and forcing to work with...thus will include higher pops at that time. Sunday through Tuesday... Dry weather will be expected as the GFS and ECMWF show broad ridging in place aloft across the plains with some lee side subsidence over the Ohio Valley. This results in a broad high pressure system slowly pushing across our region through the early part of the work week. Thus will trend toward partly cloudy days and night and not veer far from the NBM on temps. Tuesday Night Through Wednesday Night... Another round of precip looks possible for the middle of the next work week. The GFS and ECMWF once again show the development of a broad upper trough settling across the plains states. This once again results in southwest flow in place across Indiana and the Ohio valley...allowing ample moisture and embedded short waves within the flow to provide forcing. Lower levels depict a cold front approaching Indiana and pushing across the state on Wednesday Night. Thus have included higher pops in this window. With expected rain will trend lows warmer and high cooler than NBM. Thursday... Dry weather should return at this time as high pressure is expected to build across the area from the plains in the wake of the front. Once again strong Ridging builds across the northern plains...allowing subsidence to build across the Great Lakes and Ohio Valley. && .Aviation...(18Z TAF Issuance) Issued at 557 PM EDT Thu Mar 25 2021 IMPACTS: - Increasing gusts tonight. Gusts over 35 knots and up to 50 knots 04-06Z to 11z-13z. - Wind direction E-SE and veering to S and SW after 02z and west after 06z. - Potential for LLWS this evening into overnight. - MVFR and occasional IFR ceilings through the TAF period. - Periods of showers through Friday morning. Thunder possible through 06z. DISCUSSION: A strong low pressure system will bring showers to the terminals tonight. Isolated thunderstorms, some strong are possible, mainly at KHUF and KBMG through early overnight. Current cluster over southwestern Illinois may intensify enough for some thunder over KHUF through 00z and KBMG after 01z. Strong pressure gradient will also bring windy conditions and low level wind shear to the terminals especially 03z-11z. && .IND WATCHES/WARNINGS/ADVISORIES... High Wind Warning from 11 PM this evening to 9 AM EDT Friday for INZ021-029>031-036>042-045>049-053>057-062>065-070>072. Wind Advisory from 11 PM this evening to 9 AM EDT Friday for INZ028-035-043-044-051-052-060-061-067>069. && Mesoscale...Nield Update...MK Short Term...JAS Long Term...Puma Aviation...MK
Hazardous weather outlook, Mar 25, 3:54 PM EDT, 5 hours 52 minutes before
Hazardous Weather Outlook National Weather Service Indianapolis IN 354 PM EDT Thu Mar 25 2021 INZ021-029>031-036>042-045>049-053>057-062>065-070>072-261000- Carroll-Tippecanoe-Clinton-Howard-Montgomery-Boone-Tipton-Hamilton- Madison-Delaware-Randolph-Putnam-Hendricks-Marion-Hancock-Henry-Owen- Morgan-Johnson-Shelby-Rush-Monroe-Brown-Bartholomew-Decatur-Lawrence- Jackson-Jennings- Including the cities of Delphi, Flora, Lafayette, West Lafayette, Frankfort, Kokomo, Crawfordsville, Lebanon, Zionsville, Tipton, Fishers, Carmel, Noblesville, Anderson, Muncie, Winchester, Greencastle, Plainfield, Brownsburg, Danville, Indianapolis, Greenfield, Cumberland, New Castle, Spencer, Martinsville, Mooresville, Greenwood, Franklin, Shelbyville, Rushville, Bloomington, Nashville, Columbus, Greensburg, Bedford, Mitchell, Seymour, Brownstown, and North Vernon 354 PM EDT Thu Mar 25 2021 ...HIGH WIND WARNING REMAINS IN EFFECT FROM 11 PM THIS EVENING TO 9 AM EDT FRIDAY... This hazardous weather outlook is for central Indiana. .DAY ONE...This Afternoon and Tonight. Thunderstorms are possible this evening. A few severe storms are possible mainly from 800 PM EDT to Midnight, generally along and south of Interstate 70. The primary severe threat will be damaging winds. Tornadoes are also possible, mainly south of a Vincennes to Greensburg line. Lightning and locally heavy rain will be possible with any storm. Storm motion will be from the southwest at 55 to 60 mph. Strong winds will occur late this evening and overnight. Gusts up to 60 mph are possible, which could cause power outages. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Thunderstorms are possible Saturday night. Isolated severe storms cannot be ruled out. Additional thunderstorms are possible Tuesday night and Wednesday. It is too soon to tell if these storms will be severe. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed this evening, mainly south of Interstate 70. && More information, along with other weather, hydrological and climate information can be found at http://weather.gov/ind INZ028-035-043-044-051-052-060-061-067>069-261000- Warren-Fountain-Vermillion-Parke-Vigo-Clay-Sullivan-Greene-Knox- Daviess-Martin- Including the cities of Williamsport, West Lebanon, Attica, Covington, Veedersburg, Clinton, Newport, Rockville, Terre Haute, Brazil, Clay City, Sullivan, Linton, Bloomfield, Vincennes, Washington, Loogootee, and Shoals 354 PM EDT Thu Mar 25 2021 ...WIND ADVISORY REMAINS IN EFFECT FROM 11 PM THIS EVENING TO 9 AM EDT FRIDAY... This hazardous weather outlook is for central Indiana. .DAY ONE...This Afternoon and Tonight. Thunderstorms are possible this evening. A few severe storms are possible mainly from 800 PM EDT to Midnight, generally along and south of Interstate 70. The primary severe threat will be damaging winds. Tornadoes are also possible, mainly south of a Vincennes to Greensburg line. Lightning and locally heavy rain will be possible with any storm. Storm motion will be from the southwest at 55 to 60 mph. Strong winds will occur late this evening and overnight. Gusts up to 55 mph are possible, which could cause power outages. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Thunderstorms are possible Saturday night. Isolated severe storms cannot be ruled out. Additional thunderstorms are possible Tuesday night and Wednesday. It is too soon to tell if these storms will be severe. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed this evening, mainly south of Interstate 70. && More information, along with other weather, hydrological and climate information can be found at http://weather.gov/ind
In the hours before
Local storm report, Mar 25, 9:13 PM EDT, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
913 PM EDT THU MAR 25 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0848 PM HAIL 5 ESE FREEDOM 39.19N 86.78W
03/25/2021 E1.00 INCH OWEN IN COCORAHS
HAIL LASTED 1 MINUTE.
&&
BHSpecial weather statement, Mar 25, 9:15 PM EDT, 31 minutes before
Special Weather Statement
National Weather Service Indianapolis IN
915 PM EDT Thu Mar 25 2021
INZ037-039-046-047-260200-
Hendricks IN-Boone IN-Hamilton IN-Marion IN-
915 PM EDT Thu Mar 25 2021
...NICKEL SIZE HAIL EXPECTED ACROSS PORTIONS OF THE INDIANAPOLIS
METROPOLITAN AREA OVER THE NEXT 45 MINUTES...
At 914 PM EDT, Doppler radar was tracking a strong thunderstorm over
Mooresville, or 18 miles southwest of Indianapolis, moving northeast
at 75 mph.
Nickel size hail will be possible with this storm.
Locations impacted include...
Indianapolis, Carmel, Fishers, Noblesville, Plainfield, Brownsburg,
Zionsville, Speedway, Danville, Westfield, Avon, Cicero, Whitestown,
Sheridan, Arcadia, Meridian Hills, Clermont, Clayton, Atlanta and
Rocky Ripple.
LAT...LON 3963 8618 3963 8646 3960 8647 3960 8656
4018 8629 4018 8624 4022 8624 4022 8586
TIME...MOT...LOC 0114Z 206DEG 66KT 3962 8642
NIELDLocal storm report, Mar 25, 9:21 PM EDT, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
921 PM EDT THU MAR 25 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0850 PM HAIL 3 WNW ELLETTSVILLE 39.25N 86.67W
03/25/2021 E0.50 INCH MONROE IN AMATEUR RADIO
APPROXIMATE LOCATION.
&&
BHLocal storm report, Mar 25, 9:28 PM EDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
928 PM EDT THU MAR 25 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0922 PM HAIL 1 WNW PLAINFIELD 39.71N 86.41W
03/25/2021 U0.50 INCH HENDRICKS IN PUBLIC
REPORT FROM MPING: HALF-INCH (0.50 IN.).
&&
BHSpecial weather statement, Mar 25, 9:29 PM EDT, 17 minutes before
Special Weather Statement
National Weather Service Indianapolis IN
929 PM EDT Thu Mar 25 2021
INZ053>055-062-260200-
Johnson IN-Owen IN-Morgan IN-Monroe IN-
929 PM EDT Thu Mar 25 2021
...HAIL UP TO PENNY SIZE POSSIBLE ACROSS NORTHWESTERN
MONROE...MORGAN... NORTHWESTERN JOHNSON AND SOUTHEASTERN OWEN
COUNTIES UNTIL 1000 PM EDT...
At 929 PM EDT, Doppler radar was tracking a strong thunderstorm near
Bloomington, moving northeast at 70 mph.
Penny size hail will be possible with this storm.
Locations impacted include...
Bloomington, Greenwood, Martinsville, Mooresville, Ellettsville,
Brooklyn, Monrovia, Gosport, Paragon, Stinesville, Bethany,
Mahalasville, Indiana University, Lake Hart, Waverly, Centerton and
Whitehall.
LAT...LON 3916 8668 3917 8668 3919 8677 3960 8651
3960 8647 3962 8646 3963 8612 3934 8637
3934 8638 3932 8638 3911 8656
TIME...MOT...LOC 0129Z 207DEG 60KT 3922 8662
NIELDSpecial weather statement, Mar 25, 9:46 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service Indianapolis IN
946 PM EDT Thu Mar 25 2021
INZ031-038>040-260230-
Howard IN-Tipton IN-Madison IN-Hamilton IN-
946 PM EDT Thu Mar 25 2021
...NICKEL SIZED HAIL AND 40 MPH WINDS EXPECTED...
At 945 PM EDT, Doppler radar was tracking a strong thunderstorm 7
miles south of Tipton, or 18 miles west of Anderson, moving
northeast at 65 mph. This storm recently produced nickel sized hail
in Noblesville.
Nickel size hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Kokomo, Elwood, Tipton, Windfall, Cicero, Greentown, Arcadia,
Atlanta, Sharpsville, Indian Heights and Morse Reservoir.
LAT...LON 4056 8586 4038 8586 4038 8577 4007 8588
4015 8624 4017 8624 4056 8614
TIME...MOT...LOC 0145Z 203DEG 56KT 4018 8602
AWThe office that day
Everything else NWS Indianapolis, IN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 25, 8:08 PM EDT | Special Weather Statement | IND | Daviess | 22 min |
| Mar 25, 8:15 PM EDT | Severe Thunderstorm Warning | IND | Daviess, Greene, Martin | 45 min |
| Mar 25, 8:43 PM EDT | Severe Thunderstorm Warning | IND | Greene, Monroe, Morgan, Owen, Putnam | 47 min |
| Mar 25, 9:15 PM EDT | Special Weather Statement | IND | Hamilton, Marion | 45 min |
| Mar 25, 9:29 PM EDT | Special Weather Statement | IND | Monroe, Morgan | 31 min |
| Mar 25, 9:47 PM EDT | Severe Thunderstorm Warning | IND | Brown, Jackson, Lawrence, Monroe | 43 min |
| Mar 25, 10:09 PM EDT | Special Weather Statement | IND | Hamilton, Marion, Tipton | 36 min |
Nearby
Special Weather Statements in Indiana, 2021Every special weather statement in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.